Monday 23 January 2017

Tears for drugs mix-up patient

Error by stressed junior doctor 'didn't cause death'

Fergus Black

Published 15/09/2010 | 05:00

Bernie Traynor holds a picture of herself with her dad, Kevin and mother Bridget after the inquest yesterday. Photo: Frank McGrath
Bernie Traynor holds a picture of herself with her dad, Kevin and mother Bridget after the inquest yesterday. Photo: Frank McGrath

A JUNIOR doctor broke down in tears yesterday as she told how she incorrectly gave an elderly patient four times the prescribed dose of morphine during a 13-hour shift in a hospital.

  • Go To

Dr Deirdre Murphy, a senior house officer at St Columcille's Hospital in Dublin, said she had been working the seventh night in a row when Bridget Traynor (84) was admitted in the early hours of October 19 last year.

Mrs Traynor, of Cyprus Grove Road, Templeogue, Dublin, died several hours after she was admitted to the hospital's emergency department.

Recording a verdict of accidental death, Dublin County Coroner Dr Kieran Geraghty found that the incorrect administration of drugs did not contribute to her death and that Mrs Traynor had died as a result of acute lower respiratory tract infection.

But he said he intended writing to the manager of St Columcille's, pointing out that a doctor who had worked seven 13-hour night shifts in a row had been left feeling very tired.

That was a long period for a doctor to work and he would recommend it would not happen again.

Following the verdict, Mrs Traynor's daughter Bernie called for an investigation by the Health Information and Quality Authority (HIQA), of the standards and procedures that applied to patient care at both Tallaght and St Columcille's Hospitals.

Mrs Traynor, who had previously been treated at Tallaght Hospital, arrived at St Columcille's around 3.20am after being transferred by ambulance from a nursing home in Bray.

Tears

Dr Murphy told the inquest that X-rays suggested the deceased had acute pulmonary oedema. The plan was to increase Mrs Traynor's blood pressure and reduce fluid in her lungs with medication.

However, Dr Murphy administered 1mg of blood-pressure drug noradrenaline in error. When she realised the error she stopped the infusion.

When she explained to the medical registrar what had happened, the registrar told her to administer 2.5mg of morphine.

Dr Murphy said she was not present when the morphine was drawn up and she administered the full syringe.

"I was asked did I give the whole syringe and I said yes. That's when I realised it actually contained 10mg," she said

Breaking into tears, Dr Murphy said it had been her seventh 13-hour shift in a row and she was tired. Asked by the coroner why she had worked so many long hours, she said she thought it was due to staff shortages.

"I wasn't sleeping very well that week. I had an exam the following week and I was trying to study," she added.

Under cross-examination by Bernie Traynor, the coroner told Dr Murphy that she did not have to answer the question whether the incorrect administration of drugs contributed to Mrs Traynor's death.

Consultant physician Dr Morgan Crowe said that while medications had been administered in error, he did not think they contributed to her death. He agreed with the pathologist's conclusion that the primary cause of her death was pneumonia. Dr George Harbourne, who carried out a post mortem, said that death was due to acute lower respiratory tract infection.

He was satisfied the incorrect administration of medication did not contribute to her death.

Irish Independent

Read More

Promoted articles

Editor's Choice

Also in Irish News